Rad HAZU, Matematičke znanosti, Vol. 21 (2017), 117-141.

A NEW MEASURE OF INSTABILITY AND TOPOLOGICAL ENTROPY OF AREA-PRESERVING TWIST DIFFEOMORPHISMS

Siniša Slijepčević

Department of Mathematics, Faculty of Science, University of Zagreb, 10 000 Zagreb, Croatia
e-mail: slijepce@math.hr


Abstract.   We introduce a new measure of instability of area-preserving twist diffeomorphisms, which generalizes the notions of angle of splitting of separatrices, and flux through a gap of a Cantori. As an example of application, we establish a sharp > 0 lower bound on the topological entropy in a neighbourhood of a hyperbolic, unique action-minimizing fixed point, assuming only no topological obstruction to diffusion, i.e. no homotopically non-trivial invariant circle consisting of orbits with the rotation number 0. The proof is based on a new method of precise construction of positive entropy invariant measures, applicable to more general Lagrangian systems, also in higher degrees of freedom.

2010 Mathematics Subject Classification.   37E40 (primary); 37J45, 37A35 (secondary).

Key words and phrases.   Twist maps, topological entropy, metric entropy, separatrix splitting, variational techniques.


Full text (PDF) (free access)

DOI: http://doi.org/10.21857/m8vqrt0z59


References:

  1. S. Angenent, Monotone recurrence relations, their Birkhoff orbits, and their topological entropy, Ergodic Theory Dynam. Systems 10 (1990), 14-41.
    MathSciNet     CrossRef

  2. S. Angenent, The topological entropy and invariant circles of an area preserving twist map, in: Twistmappings and their applications, ed. R. McGeehee and K. R. Meyer, Springer-Verlag, 1992, pp. 1-5.
    MathSciNet     CrossRef

  3. M.-C. Arnaud, The link between the shape of the irrational Aubry-Mather sets and their Lyapunov exponents, Ann. of Math. (2) 174 (2011), 1571-1601.
    MathSciNet     CrossRef

  4. V. I. Arnold, Instability of dynamical systems with several degrees of freedom, Soviet. Math. Dokl. 5 (1964), 581-585.

  5. S. Aubry, The twist maps, the extended Frenkel-Kontorova model and the devil's staircase, in: Proceedings of the conference on Order in Chaos, Los Alamos, 1982, Phys. D 7 (1983), 240-258.
    MathSciNet     CrossRef

  6. S. Aubry, C. Baesens and R. S. MacKay, Equivalence of uniform hyperbolicity for symplectic twist maps and phonon gap for Frenkel-Kontorova models, Phys. D 56 (1992), 123-134.
    MathSciNet     CrossRef

  7. P. Bangert, Geodesic rays, Busemann functions and monotone twist maps, Calc. Var. Partial Differential Equations 2 (1994), 49-63.
    MathSciNet     CrossRef

  8. P. Bernard, Arnold diffusion: from the a priori unstable to the a priori stable case, in: International Congress of Mathematicians. Vol. III, Hindustan Book Agency, 2010, pp. 1680-1700.
    MathSciNet

  9. P. Bernard, V. Kaloshin and K. Zhang, Arnold diffusion in arbitrary degrees of freedom and crumpled 3-dimensional normally hyperbolic invariant cylinders, preprint, arXiv:1112.2773.

  10. U. Bessi, An approach to Arnold diffusion through the calculus of variations, Nonlinear Anal. 26 (1996), 1115-1135.
    MathSciNet     CrossRef

  11. P. Boyland and G. R. Hall, Invariant circles and the order structure of periodic orbits in monotone twistmaps, Topology 26 (1987), 21-35.
    MathSciNet     CrossRef

  12. C. Q. Cheng, Variational construction of diffusion ofbits for positive definite Lagrangians, in: International Congress of Mathematicians. Vol. III, Hindustan Book Agency, 2010, pp. 1714--1728.
    MathSciNet

  13. Th. Gallay and S. Slijepčević, Energy flow in formally gradient partial differential equations on unbounded domains, J. Dynam. Differential Equations 13 (2001), 757-789.
    MathSciNet     CrossRef

  14. Th. Gallay and S. Slijepčević, Distribution of energy and convergence to equilibria in extended dissipative systems, J. Dynam. Differential Equations 27 (2015), 653-682.
    MathSciNet     CrossRef

  15. Th. Gallay and S. Slijepčević, Energy bounds for the two-dimensional Navier-Stokes equations in an infinite cylinder, Comm. Partial Differential Equations 39 (2014), 1741-1769.
    MathSciNet     CrossRef

  16. Th. Gallay and S. Slijepčević, Uniform boundedness and long-time asymptotics for the two-dimensional Navier-Stokes equations in an infinite cylinder, J. Math. Fluid Mech. 17 (2015), 23-46.
    MathSciNet     CrossRef

  17. V. Gelfreich, A proof of the exponentially small transversality of the separatrices of the standard map, Comm. Math. Phys. 201 (1999), 155-216.
    MathSciNet     CrossRef

  18. V. Gelfreich and D. Turaev, Arnold diffusion in a priory chaotic Hamiltonian systems, preprint, arXiv:1406.2945.

  19. C. Golé, Ghost circles for twist maps, J. Differential Equations 97 (1992), 140-173.
    MathSciNet     CrossRef

  20. C. Golé, Symplectic Twist Maps: Global Variational Techniques, World Scientific, 2001.
    MathSciNet     CrossRef

  21. V. Kaloshin and K. Zhang, Arnold diffusion for smooth convex systems of two and a half degrees of freedom, Nonlinearity 28 (2015), 2699-2720.
    MathSciNet     CrossRef

  22. V. Kaloshin and K. Zhang, A strong form of Arnold diffusion for two and a half degrees of freedom, preprint.

  23. A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems, Cambridge University Press, 1995.
    MathSciNet     CrossRef

  24. O. Knill, Topological entropy of standard type monotone twist maps, Trans. Amer. Math. Soc. 348 (1996), 2999-3013.
    MathSciNet     CrossRef

  25. R. de la Llave, Some recent progress in geometric methods in the instability problem in Hamiltonian mechanics, in: International Congress of Mathematicians. Vol. II, Eur. Math. Soc., 2006, pp. 1705-1729.
    MathSciNet

  26. R. S. MacKay, J. D. Meiss and I. C. Percival, Transport in Hamiltoonian systems, Phys. D 13 (1983), 55-81.
    MathSciNet     CrossRef

  27. R. S. MacKay, Renormalization in Area-Preserving Maps, World Scientific, 1993.
    MathSciNet     CrossRef

  28. J. Mather, Existence of quasi-periodic orbits for twist diffeomorphisms of the annulus, Topology 21 (1982), 397-403.
    MathSciNet     CrossRef

  29. J. Mather, More Denjoy minimal sets for area preserving diffeomorphisms, Comment. Math. Helv. 60 (1985), 508-557.
    MathSciNet     CrossRef

  30. J. Mather, Action minimizing measures for positive definite Lagrangian systems, Math. Z. 207 (1991), 169-207.
    MathSciNet     CrossRef

  31. J. Mather, Variational construction of connecting orbits, Ann. Inst. Fourier (Grenoble) 43 (1993), 1349-1386.
    MathSciNet     CrossRef

  32. J. Mather, Arnold diffusion by variational mathods, in: Essays in mathematics and its applications, Springer, 2012, pp. 271-285.
    MathSciNet     CrossRef

  33. S. I. Pohožaev, The set of critical values of functionals, Mat. Sb. (N.S.) 75 (1968), 106-111.
    MathSciNet

  34. C. Simó and C. Valls, A formal approximation of the splitting of separatrices in the classical Arnold's example of diffusion with two equal parameters, Nonlinearity 14 (2001), 1707-1760.
    MathSciNet     CrossRef

  35. S. Slijepčević, Extended gradient systems: dimension one, Discrete Contin. Dynam. Systems 6 (2000), 503-518.
    MathSciNet     CrossRef

  36. S. Slijepčević, The energy flow of discrete extended gradient systems, Nonlinearity 26 (2013), 2051-2079.
    MathSciNet     CrossRef

  37. S. Slijepčević, Variational construction of positive entropy invariant measures of Lagrangian systems and Arnold diffusion, preprint.

  38. A. Sorrentino, Lecture Notes on Mather's Theory for Lagrangian Systems, preprint.

  39. P. Walters, An Introduction to Ergodic Theory, Springer, 2000.
    MathSciNet


Rad HAZU Home Page